Alert archive / Maine / Gale Warnings in 2013

Gale Warning 9, NWS Caribou, ME

January 29, 2013

NWS Caribou, ME issued this gale warning at Jan 29, 2013, 3:47 PM EST. It took effect at Jan 30, 2013, 4:00 PM EST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2013, 3:47 PM EST (20:47 UTC)
In effect from
Jan 30, 2013, 4:00 PM EST
Expired
Jan 30, 2013, 2:40 AM EST
In force
Issued by
NWS Caribou, ME

The text

As transmitted, in the capitals the NWS used until 2016.

715 
WHUS71 KCAR 292047
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
347 PM EST TUE JAN 29 2013

ANZ050>052-300900-
/O.UPG.KCAR.GL.A.0003.130131T0500Z-130131T2000Z/
/O.NEW.KCAR.GL.W.0009.130130T2100Z-130201T1000Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
347 PM EST TUE JAN 29 2013

...GALE WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 5 AM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 4 PM WEDNESDAY TO 5 AM EST
FRIDAY. THE GALE WATCH IS NO LONGER IN EFFECT.

* WINDS AND SEAS...SOUTHWEST WINDS 25 TO 35 KT WITH GUSTS UP TO 
  45 KT. SEAS 12 TO 17 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
1 follow-up statement
075 
WHUS71 KCAR 300740
MWWCAR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
240 AM EST WED JAN 30 2013

ANZ050>052-301545-
/O.CAN.KCAR.GL.W.0009.130130T2100Z-130201T1000Z/
/O.NEW.KCAR.SR.A.0001.130131T0500Z-130131T1700Z/
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
240 AM EST WED JAN 30 2013

...STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A STORM
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING. THE GALE WARNING HAS BEEN CANCELLED.

* WINDS AND SEAS...SOUTHWEST WINDS 30 TO 40 KT WITH GUSTS UP TO 
  55 KT. SEAS 16 TO 21 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

&&

$$

MIGNONE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale warning went out at Jan 29, 12:35 PM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Jan 29, 12:35 PM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1235 PM EST TUE JAN 29 2013

.SYNOPSIS...
HIGH PRESSURE WILL MOVE ACROSS THE REGION TODAY. A WARM FRONT
WILL APPROACH FROM THE SOUTH TONIGHT INTO WEDNESDAY. A COLD FRONT
WILL MOVES ACROSS THE REGION LATE WEDNESDAY NIGHT INTO THURSDAY.&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE 1230 EST: UPDATE TO RAISE THIS AFTERNOON'S TEMPS A FEW
DEGREES AND ADJUST CLOUDS BASED ON CURRENT CONDITIONS. MID LEVEL
CLOUD DECK PERSISTS ACROSS CENTRAL AREAS BUT WILL DISSIPATE THIS AFTERNOON.

UPDATE 0915 EST: A CLOUD DECK AT 3500 TO 6000 FEET OVER THE
NORTHERN 2/3 OF THE AREA WAS THE MAIN FOCUS OF THIS UPDATE. MODELS
DO NOT HAVE A HANDLE ON THIS THIN CLOUD DECK, WHICH RESIDES JUST
BELOW A STRONG INVERSION LAYER. HAND EDITED SKY GRIDS TO ACCOUNT
FOR THE PRESENT POSITION OF THE CLOUD DECK, AND PREDICTED ITS
DISSIPATION FROM NW TO SE THROUGH THE REST OF THE MORNING AND INTO
THE EARLY AFTERNOON.

UPDATE 0630 EST: HAVE ADJUSTED TEMPERATURE...NO OTHER CHANGES.

CURRENTLY LOW PRESSURE IS MOVING EASTWARD INTO THE ATLANTIC AND
SNOW TO SOUTH WILL BE ENDING. HIGH PRESSURE OVER QUEBEC PROVINCE
WILL BUILD DOWN LATER IN THE MORNING THEN MOVE TO THE EAST DURING
THE AFTERNOON. A WARM FRONT WILL APPROACH FROM THE SOUTHWEST THIS
EVENING WITH OVER RUNNING SNOW CHANGING TO MIXED PRECIPITATION
EARLY HOURS WEDNESDAY MORNING. FOR POPS AND QPF HAVE BLENDED THE
NAM...GFS40...SREF AND ECMWF. FOR TEMPERATURE GRIDS WILL USE THE
NAM12. HAVE RUN THE PRECIPITATION FROM THICKNESS TOOL ON FORECAST
TEMPERATURE/QPF GRIDS USING THE NAM THICKNESSES. SOLUTION IS SNOW
CHANGING QUICKLY TO SLEET AND FREEZING RAIN. WILL USE ICE
ACCUMULATION WILL USE OFFICE TOOL. FOR WINDS HAVE BLENDED THE
NAM12 AND GMOS.&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
CHALLENGES WILL BE THE FREEZING PRECIP, WINDS AND RAINFALL. THIS
SECTION WILL BE LENGTHY.

WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR ALL BUT THE COAST
FOR FREEZING RAIN. DECIDED TO HOLD BACK THE WARMUP INITIALLY AS
LLVL INVERSION IN PLACE W/THE WARM AIR OVERRIDING THE COLDER AIR
AT THE SFC. THE CENTRAL HIGHLANDS AND INTERIOR DOWNEAST WILL SEE
TEMPERATURES WARM ABOVE 32F BY 10 AM ALLEVIATING ANY FURTHER ICING.
NORTHERN AREAS WILL SEE THE COLDER AIR HANG IN LONGER W/THE BETTER
CHANCE FOR ICING. USED A BLEND OF THE NAM12 AND GFS40 TEMPERATURES
TO REFLECT THIS THINKING. THE LATEST ECMWF ALIGNS W/THIS THINKING
HOLDER THE COLDER AIR IN LONGER. THE REGIONAL GEM WHICH USUALLY
HANDLES WARM AIR ADVECTION WELL APPEARED TO BE TOO WARM INITIALLY
AND DECIDED TO DISCARD IT FOR THIS PACKAGE. IT WILL BE INTERESTING
TO SEE HOW WELL IT PERFORMS AS WE CLOSE IN THIS EVENT. FIRST BATCH
OF FREEZING PRECIP/RAIN WILL EXIT INTO NEW BRUNSWICK W/SOUTHERLY
WINDS TAKING OVER IN THE AFTERNOON. MDL SOUNDINGS SHOW A MID LEVEL
DRY PUNCH COMING ACROSS THE CWA IN THE AFTERNOON WHICH COULD ALLOW
FOR SOME SUN TO BREAK THROUGH. THIS WILL ALLOW FOR TEMPERATURES TO
WARM SOME MORE. DECIDED TO GO WARMER LATER WEDNESDAY ESPECIALLY
FROM CENTRAL MAINE RIGHT TO THE COAST W/AFTERNOON MAXES HITTING
UPPER 40S TO AROUND 50 WHILE THE NORTHERN 1/2 WILL SEE LOW TO MID
40S BY LATE AFTERNOON.

TEMPERATURES WILL CONTINUE TO WARM OVERNIGHT W/THE NEXT ROUND OF
RAIN SLATED TO ARRIVE IN ASSOCIATION W/A PRE-FRONTAL BOUNDARY.
THERE IS POTENTIAL FOR SOME ELEVATED CONVECTION WEDNESDAY NIGHT
INTO THURSDAY MORNING ESPECIALLY DOWNEAST. LIGHTING DETECTION
SHOWED STRIKES W/THE SYSTEM ACROSS THE GREAT LAKES AND ANOTHER
AREA ACROSS THE MISSOURI VALLEY. WE COULD VERY WELL SEE SOME
LIGHTNING STRIKE WHICH WILL ENHANCE THE RAINFALL OVERNIGHT. ATTM,
CONFIDENCE IS LOW AS LLVL INVERSION IS FCST TO HOLD UNTIL THE
COLD FRONT SETS IN EARLY THURSDAY. THIS WILL NEED TO BE LOOKED AT
BY THE SUBSEQUENT SHIFTS. A BLEND OF HPC/GFS AND NAM12 WAS USED FOR
QPF WHICH SHOWS A STORM TOTAL OF .75 INCHES ACROSS THE NORTHERN
1/2 WHILE 1 TO 1.25 INCHES IS EXPECTED FOR THE CENTRAL HIGHLANDS
AND DOWNEAST. INCLUDED A HYDROLOGY SECTION BELOW TO ADDRESS THE
RIVERS AND MELTING SNOWPACK. THE COLD FRONT IS EXPECTED TO SWEEP
ACROSS THE CWA ON THURSDAY W/COLDER AIR ARRIVING DURING THE DAY.
USED THE TREND OF THE ECMWF W/ITS SLOWER ARRIVAL OF THE COLD AIR
UNTIL AFTER 18Z. THEREFORE, TEMPERATURES EASE DOWN FROM MORNING
HIGHS.

ANOTHER CONCERN WILL BE WIND. BUFKIT PROFILES AND MDL SOUNDINGS
SHOW A VERY STRONG LLVL JET FROM 925-850MBS OF 60-70 KTS
RESPECTIVELY WEDNESDAY NIGHT INTO EARLY THURSDAY. THERE COULD
ACTUALLY BE 2 WAVES OF STRONG WINDS W/THE 1ST ONE W/THE PRE-
FRONTAL BOUNDARY WEDNESDAY NIGHT AND THEN A 2ND SURGE LATER
THURSDAY MORNING RIGHT W/THE COLD FRONT AND THE BEST ALIGNMENT OF
WINDS. ATTM, HELD OFF ON THE MENTION OF A HIGH WIND WATCH, BUT
DECIDED TO INCREASE THE WINDS GUSTS TO 50 MPH FOR THE DOWNEAST AND
ESPECIALLY THE COAST. THIS IS 4-5TH PERIODS AND THE DAYCREW CAN
ASSESS THE LATER GUIDANCE AND ASSESS THIS POTENTIAL FURTHER.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AFTER THE COLD FRONT CLEARS THE REGION THURSDAY NIGHT, IT LOOKS
PRETTY QUIET AND COLDER. THE LATEST GFS AND ECMWF SHOW THAT SYSTEM
FCST TO MOVE INTO THE NERN US FROM THE GREAT LAKES TO PASS S OF
THE CWA OVER THE WEEKEND. BLOCKING PATTERN IN PLACE W/THE STORM
TRACK STAYING S OF THE REGION. OTHER THAN A FEW UPPER LEVEL
DISTURBANCES MOVING ACROSS THE REGION, DRY FOR THE MOST PART AND
BACK TOWARD NORMAL.

BLENDED THE GMOS AND ECMWF FOR THE TEMPERATURES SHOWING WARMER
TEMPERATURES FOR THE OVERNIGHT MINS. THIS WILL BE ESPECIALLY TRUE
FOR THE CENTRAL AND DOWNEAST AREAS W/DELETED SNOWPACK AND SOME
BARE GROUND. GMOS POPS WERE DISCARDED AND FOLLOWED CLOSER TO THE
ECMWF FOR SATURDAY INTO SUNDAY W/LOWER PERCENTAGES.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
NEAR TERM: EXPECT VFR CONDITIONS THROUGH THIS EVENING THEN IFR
CONDITIONS AFTER MIDNIGHT INTO WEDNESDAY MORNING.

SHORT TERM:IFR/LIFR WEDNESDAY MORNING W/ICING POSSIBLE. CONDITIONS
COULD IMPROVE FOR A TIME WEDNESDAY AFTERNOON TO MVFR AND PERHAP
VFR W/SOME SUN. A RETURN TO IFR AND EVEN LIFR WEDNESDAY NIGHT
INTO EARLY THURSDAY W/HEAVY RAIN AND LLWS. CONDITIONS WILL IMPROVE
TO MVFR ON THURSDAY AND THEN VFR THURSDAY NIGHT INTO FRIDAY
ESPECIALLY FOR KBGR AND KBHB. THE NORTHERN TERMINALS WILL HANG
ONTO MVFR A WHILE LONGER W/SOME TURBULENCE.

&&

.MARINE...
NEAR TERM: FOR WINDS: HAVE USED A 50/50 BLEND OF THE NAM12 AND
GFS40. FOR WAVES: CURRENTLY WITH LIGHT WIND LONG PERIOD WAVES LESS
THAN 1 FOOT FROM THE SOUTHEAST DOMINATE AND EXPECT THIS CONDITION
TO PERSIST INTO EARLY EVENING WHEN SOUTHEAST FETCH DEVELOPS.

SHORT TERM: THE NAM BUFKIT FOR JONESPORT SHOWED 55+ KTS MIXING
DOWN EARLY THURSDAY MORNING WHICH LEAD TO STORM FORCE WINDS. THE
GFS IS NOT AS STRONG AND HOLD THE STRONGER WINDS ALOFT. THINKING
IS THAT THE NAM COULD BE OVERDONE AND THEREFORE DECIDED ON A GALE
WATCH ATTM. THIS WAS COLLABORATED W/GYX AND BOX. THIS WILL NEED
TO BE MONITORED. BLENDED THE NAM12/GFS40 FOR THE WINDS AND GUSTS
WHICH SHOW 45 KTS INTO THURSDAY MORNING. WAVE HEIGHTS WILL REACH
12-15 FT AT THE HEIGHT OF THE EVENT THURSDAY MORNING AND THEN COME
DOWN ON THE BACKSIDE OF THE COLD FRONT.

&&

.HYDROLOGY...
THE WARMUP AND RAIN WILL ALLOW FOR SUBSTANTIAL SNOWMELT AND
RUNOFF. THE SNOWPACK WILL INITIALLY HANDLE THE RAINFALL OF .75 TO
1.25 INCHES, BUT SOME RUNOFF IS EXPECTED. EVEN THOUGH THE WARMUP
IS SHORT LIVED (24-48 HRS), THE ICE ON THE RIVERS COULD WEAKEN AND
EVEN BREAK UP. THE SOUTHERLY WIND WILL HELP TO ERODE THINGS AS
WELL. IF THE GEM PANS OUT W/ITS PROJECTION OF LOW TO MID 50S
WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING, THEN THE POSSIBILITY
OF ICE MOVEMENT COULD OCCUR. THIS WILL NEED TO BE MONITORED BY THE
SUBSEQUENT SHIFTS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY FROM 2 AM TO NOON EST WEDNESDAY FOR
     MEZ001>006-010.
     WINTER WEATHER ADVISORY FROM 2 AM TO 10 AM EST WEDNESDAY FOR
     MEZ011-015>017-031-032.
MARINE...GALE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
     AFTERNOON FOR ANZ050>052.

&&

NEAR TERM...FOISY/MIGNONE
SHORT TERM...HEWITT
LONG TERM...HEWITT
AVIATION...FOISY/MIGNONE/HEWITT
MARINE...FOISY/MIGNONE/HEWITT
HYDROLOGY...HEWITT
Hazardous weather outlook, Jan 29, 3:17 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
317 PM EST TUE JAN 29 2013

MEZ011-015>017-031-032-302030-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
317 PM EST TUE JAN 29 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 7 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ001>006-010-302030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
317 PM EST TUE JAN 29 2013

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 11 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ029-030-302030-
COASTAL HANCOCK-COASTAL WASHINGTON-
317 PM EST TUE JAN 29 2013

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-302030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
317 PM EST TUE JAN 29 2013

...GALE WARNING IN EFFECT FROM 4 PM WEDNESDAY TO 5 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:35 AM ESTWinter Weather AdvisoryCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington30 hr
Jan 29, 8:56 AM ESTGale WatchCAR7 hr
Jan 29, 3:52 PM ESTHigh Wind WatchCARAroostook, Hancock, Penobscot, Washington24 hr

Nearby

Gale Warnings in Maine, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.